Will weight be gained from taking depression medication?
Potential weight gain is a very real concern for many patients. The answer to this question is not so straight-forward. As a group, the older antidepressants have been classically associated with weight gain (tricyclics, MAOIs). When the SSRIs first entered the market, they were believed to have no associated weight gain as a group, and some even were found to cause weight loss (e.g., Prozac). If the side-effect profiles are looked up in the Physicians’ Desk Reference, weight gain is not noted for most of the SSRIs. Keep in mind that side-effect profiles are typically developed from the early studies of medications, which are conducted over the short term (i.e., several weeks). In the short term, for example, fluoxetine use can result in weight loss. In clinical practice, however, many physicians have found that SSRIs can be associated with weight gain over the long term. Although clinical trials have typically found that weight gain does not differ significantly from placebo, uncontrolled studies have noted weight gain over the long term. Paroxetine appears to be more associated with weight gain clinically than the other SSRls. Citalopram has been reported to have early weight gain. There may be an increase in carbohydrate craving associated with SSRIs as a possible mechanism.
It is certainly plausible that weight gain over the long term may be independent of SSRI use in some people. Obesity has become an epidemic in many countries regardless of medication use. More long-term controlled studies are needed to compare weight gain over time between antidepressant users and those who are not. Keeping in mind the potential for weight gain, good nutrition and exercise should be part of the treatment.
Although data are not conclusive regarding weight gain with SSRIs, there are data supporting weight gain potential from the anticonvulsants that are prescribed for bipolar conditions and mood instability in general. Also, atypical antipsychotics and benzodiazepines as classes of medications are associated with weight gain as well.
When deciding what medication to use in treatment of depression, discussions about side effects should be undertaken with your doctor. The risk for weight gain needs to be balanced against the risk for untreated depression. Bupropion is one antidepressant that does not have weight gain associated with it and can be considered as one treatment option. Nefazodone also does not have weight gain associated with it, but because of recent concerns about liver toxicity, it is no longer a first-line treatment for depression.